Alert archive / Kentucky / River Flood Warnings in 2013

River Flood Warning 11, NWS Louisville, KY

March 19, 2013Hart County, Kentucky

NWS Louisville, KY issued this river flood warning at Mar 19, 2013, 10:51 AM CDT for Hart County, Kentucky. It took effect at Mar 19, 2013, 5:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2013, 10:51 AM CDT (15:51 UTC)
In effect from
Mar 19, 2013, 5:00 PM CDT
Expired
Mar 19, 2013, 10:27 PM CDT
In force
5 hr
Issued by
NWS Louisville, KY
Flood severity
Minor

County Hart County, KY

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Green River (KY) at Munfordville (MFVK2). The gauge peaked at 27.39 ft at Mar 19, 2013, 6:00 PM CDT.

actionminormoderate204003/1903/2003/21
Action stage
26 ft
Minor stage
28 ft
Moderate stage
50 ft
Major stage
57 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03308500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Mar 19, 5:49 AM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 19, 5:49 AM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
649 AM EDT TUE MAR 19 2013

...Updated Aviation Discussion...

.Short Term (Now through Wednesday)...
Issued at 245 AM EDT Tue Mar 19 2013

Skies have become mostly clear this morning, with the exception of a
few clouds accompanying a weak surface trough that is moving across
the region. For the rest of the day surface high pressure will try
to build in from the west. Skies will remain mostly clear through
the day, though time heights do show some mid level moisture moving
through, so we may see a few clouds this afternoon. Winds will pick
up in the wake of the trough and become breezy by afternoon.
Sustained winds today will be in the 12-20 mph range with gusts as
high as 30 mph possible. Winds will be stronger in the northern half
of the forecast area than the southern. High temperatures today will
range from the low 50s near the KY/TN border to the mid 40s across
southern Indiana and far north central Kentucky.

Winds will relax tonight near sunset. Skies will start out mostly
clear, then clouds will start to increase from the northwest after
midnight as a shortwave approaches in the northwesterly flow aloft.
This wave will cross the area on Wednesday. Though most of the
region will likely remain dry as this impulse moves through, the NMM
and ARW mesoscale models, as well as the 4 km NAM continue to
develop isolated to scattered rain/snow showers across the forecast
area during the day Wednesday. Any showers that develop will likely
be a mix of rain and snow in the morning, transitioning to all rain
in the afternoon. Will continue to carry slight chance pops across
the region Wednesday. The wave will also usher in much colder air
with temperatures in northern portions of the forecast area
remaining almost steady in the mid 30s through the day.

.Long Term (Wednesday night through Monday)...
Issued at 320 AM EDT Tue Mar 19 2013

Looks like an active and anomalously cold period is in store for
much of the upcoming week. Main players will be a broad trof over
the northeast CONUS and an active southern stream, and at this point
we are significantly undercutting GFS MOS, especially on daytime
temps.

Wednesday Night - Thursday...

H85 thermal trof digs into eastern Kentucky on Wednesday night, with
impressive cold air advection for the first part of the night. Skies
will clear off especially in the south, but radiational cooling will
be limited as NW winds keep the boundary layer fairly mixed. Record
low at BWG will be in jeopardy, and others will be as well if winds
should decouple.

Records:

BWG - 21 - 1986 Forecast - 23
LEX - 15 - 1986 Forecast - 20
FFT - 18 - 1986 Forecast - 22
SDF - 17 - 1876 Forecast - 23

Even with mostly sunny skies and the thermal trof lifting out,
Thursday max temps will struggle as we start off quite cold and
already well-mixed. Even 40 may be optimistic along the southern
tier, and this forecast falls well in line with NAM MOS numbers in
the mid/upper 30s.

Thursday Night - Friday...

Fairly low-confidence forecast in this transitional period, as a
southern stream system starts to organize over the central/southern
Plains, and works its way into the lower Mississippi Valley. Warm
front could become a factor across south-central Kentucky, but there
will be a lot of low-level dry air to overcome. Will limit POPs to
slight chance and keep QPF minimal as the bulk of the precip remains
to our south, but plenty of cold air in the column that any precip
that does fall will start off as snow before daybreak Friday, and
not transition to all liquid until temps warm up around midday. Max
temp forecast in the mid 40s is a solid 10 degrees under the
extended GFS MOS.

Friday Night - Monday...

Forecast confidence is even lower through the weekend, but it does
look like a wet and anomalously cool pattern. For most of the
weekend, the forecast will hinge on the ability of southern stream
systems to sling enough moisture northward into the Ohio Valley. In
this pattern, the right storm track and sufficient available
moisture in the Ohio Valley could result in a stripe of potentially
significant snow. However it is too soon to hazard a guess whether
or where this will happen.

Later in the weekend there is some agreement on a closed H5 low
developing over the High Plains, but the devil is once again in the
details. GFS is slower and farther north, taking the closed low
across Illinois and Indiana late Monday, while the ECMWF digs it a
little harder into the OK/TX Panhandle and then brings it across
Kentucky Sunday night. Will stick with the unseasonably cool
forecast, and chance POPs.

Temp forecast will generally be highs in the 40s and lows in the
lower/mid 30s, which drives the precip type forecast towards rain by
day and mix by night. Small adjustments to the storm tracks could
result in larger adjustments to the temp forecast, and therefore the
precip type forecast. Will let the HWO carry a generic heads-up to
the potential for snow at some point over the weekend.

&&

.Aviation (12Z TAF Issuance)...
Issued at 645 AM EDT Tue Mar 19 2013

High pressure will ridge in from the west today. Mostly clear skies
are expected through the morning, with scattered mid level clouds
possibly moving in this afternoon. Winds will increase over the next
couple of hours and become gusty out of the west today. Gusts this
afternoon will be in the 20-25 knot range for SDF and LEX and in the
15-20 knot range for BWG. Winds will relax this evening, but remain
out of the west overnight. A disturbance will approach from the west
tomorrow morning bringing increased cloud cover and gusty winds once
again.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......EER
Long Term........RAS
Aviation.........EER
Hazardous weather outlook, Mar 19, 2:34 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
334 AM EDT TUE MAR 19 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
334 AM EDT TUE MAR 19 2013 /234 AM CDT TUE MAR 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UNSETTLED PERIOD OF WEATHER LOOKS TO DEVELOP AS A SERIES OF
DISTURBANCES WILL AFFECT THE SOUTHERN UNITED STATES FRIDAY THROUGH
MONDAY. THERE IS STILL A GREAT DEAL OF UNCERTAINTY IN THE
FORECAST...BUT ANY OF THESE IMPULSES COULD PRODUCE A PERIOD OF
SNOW ACROSS SOME PORTION OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:09 PM CDTRiver Flood WarningLMKOhio34 hr
Mar 18, 9:16 PM CDTRiver Flood AdvisoryLMKWarren115 min
Mar 18, 11:07 PM CDTRiver Flood WarningLMKWarren18 hr
Mar 19, 10:51 AM CDTRiver Flood WarningLMKEdmonson34 hr
Mar 19, 10:51 AM CDTRiver Flood WarningLMKButler, Warren55 hr
Mar 19, 10:51 AM CDTRiver Flood WarningLMKButler, Muhlenberg, Ohio70 hr
Mar 19, 10:57 AM CDTRiver Flood WarningLMKHardin, Nelson63 hr

Nearby

River Flood Warnings in Kentucky, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.